Nebraska, 2008

Flood and Hail in Nebraska, June 24 to 26, 2008

June 24 to 26, 2008 · NWS OAX · 4 events in 3 counties and zones

A weak stationary front along the Kansas and Nebraska border, combined with an upper level disturbance and low level jet, helped fuel isolated early morning severe thunderstorms over southeast Nebraska. Due to slow movement of the thunderstorms, a few of them dropped heavy rain over parts of Saline county, which caused the Blue River to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak stationary front along the Kansas and Nebraska border, combined with an upper level disturbance and low level jet, helped fuel isolated early morning severe thunderstorms over southeast Nebraska. Due to slow movement of the thunderstorms, a few of them dropped heavy rain over parts of Saline county, which caused the Blue River to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 1:54 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 24, 1:54 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT TUE JUN 24 2008

.DISCUSSION...

CONVECTION CURRENTLY ONGOING ACROSS SOUTH CENTRAL AND SOUTHEAST
NEBRASKA AS NOSE OF LOW LEVEL JET CONTINUES TO STRENGTHEN AND VEER.
SFC PATTERN COMPLEX WITH ONGOING CONVECTION...HOWEVER WMFNT DOES
APPEAR DRAPED ACROSS NORTH CENTRAL KANSAS INTO FAR NERN KS. RESIDUAL
BOUNDARIES AND POSSIBLE REMNANT MCV WL COMPLICATE FORECAST OVR
NEXT 24 HOURS.

DEVELOPING MCS ACROSS SOUTH CENTRAL NEBRASKA IS EXPECTED TO EXPAND
EWD THROUGHOUT THE MORNING HOURS ALONG NOSE OF STRENGTHENING AND
VEERING LLVL JET. STORMS ARE LIKELY ACROSS AT LEAST THE SOUTHERN
HALF OF THE CWA THROUGHOUT THE MORNING HOURS WHERE STRONGEST
ISENTROPIC ASCENT IS ONGOING. HAIL/WIND TREAT POSSIBLE THROUGHOUT
THE MORNING HOURS. THIS AREA IS IN AXIS OF DEEP LAYER MOISTURE
FLUX CONVERGENCE SO BESIDES A HAIL/WIND THREAT...HEAVY DOWNPOURS
ARE ALSO QUITE LIKELY. FAIRBURY HAD ALREADY RECEIVED JUST SHY OF
AN INCH BY 2 AM WHERE PWS ARE NEAR 1.50.

SFC WMFNT WL REMAIN DRAPED ACROSS NRN KS AND NRN MO THRU MUCH OF
THE DAY AND WL LIKELY BE THE FOCUS FOR REDEVELOPMENT LATER IN THE
DAY/EVENING. AS MENTIONED PREVIOUSLY...DIFFICULT TO DETERMINE IF
CONVECTION WL COMPLETLY DIMINISH ACROSS SERN NEB/SWRN IA TODAY DUE
TO RESIDUAL BOUNDARIES AND POTENTIAL MCV. SWRLY LLVL JET
STRENGTHENS THIS EVENING AND SHOULD SERVE AS ONE OF THE MAIN FORCING
MECHANISMS ACROSS SERN NEB/SWRN IA FOR TSTMS OVERNIGHT.

WEDNESDAY DAYTIME LOOKS RELATIVELY DRY AND HOT AHEAD OF WEAK FRONT
MOVING OUT OF THE NRN PLAINS. CONVECTION FORECAST TO FIRE ALONG
THIS FRONT AS IT MOVES SLOWLY SOUTH ACROSS THE CWA WED EVENING.
NOCTURNAL TSTMS MAY CONTINUE INTO EARLY THURSDAY MORNING HOURS.
WITH RESIDUAL BOUNDARIES IN THE AREA...THUNDERSTORM CHANCES
CONTINUE THURSDAY INTO FRIDAY.

LEFT REMAINDER OF FORECAST MOSTLY AS IS WITH STRONGER CDFNT
MOVING INTO THE AREA FRIDAY NIGHT AS DEEP UPPER TROF DIGS ACROSS
THE NRN PLAINS. DID LOWER TEMPS A FEW DEGREES OVER THE WEEKEND
BEHIND THE COLD FRONT.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 25/12Z.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH ABOUT 14Z...THEN
JUST MENTIONED SHOWERS WITH A CB CLOUD GROUP THROUGH ABOUT 17Z AS
CONVECTION LIKELY GOES THROUGH A TYPICAL DIURNAL CYCLE. MORE STORMS
MAY REDEVELOP FROM LATE AFTERNOON THROUGH THE EVENING...BUT DUE TO
UNCERTAINTIES REGARDING COVERAGE AND TIMING...ONLY MENTIONED A
PROB30 GROUP FOR NOW FROM ABOUT 21Z-03Z. OTHERWISE...MOSTLY VFR
CONDITIONS EXPECTED THROUGH THE PERIOD...BUT COULD BRIEFLY SEE MVFR
CIGS DURING HEAVIEST INTENSITY OF DOWNPOURS THIS MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/DEWALD
Hazardous weather outlook, Jun 23, 3:30 PM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT MON JUN 23 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER MIDNIGHT.
SOME STORMS MAY REACH SEVERE LEVELS IN PARTS OF SOUTHEAST NEBRASKA
ALONG THE KANSAS BORDER AS STORMS MOVE INTO THE AREA FROM THE WEST.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.
THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING WITH REDEVELOPMENT
POSSIBLE TUESDAY AFTERNOON. THERE IS THE POTENTIAL FOR SEVERE
STORMS AGAIN TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE CHANCE OF SEVERE STORMS WILL EXTEND INTO TUESDAY EVENING.
OTHERWISE...THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY
NIGHT INTO FRIDAY AS A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVE
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST
NEBRASKA LATER TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 flood. Local standard time, as filed.

Hail, Lancaster

When
June 24, 3:40 AM CST to 4:00 AM CST
Where
Lancaster County, 1.71 mi ESE of University Place
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.590

Pea to penny-size hail was reported east of Lincoln. The hail lasted for about 20 minutes.

Hail, Saline

When
June 24, 3:50 AM CST
Where
Saline County, 0.52 mi W of Crete
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.630, -96.960

Hail, Gage

When
June 24, 4:10 AM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -96.710

Flood, Saline

When
June 24, 11:00 AM CST to June 26, 10:15 PM CST
Where
Saline County, 4.78 mi NW of Crete to 3.23 mi N of Crete
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.682, -97.011

Heavy rain from thunderstorms early on June 24th caused the Big Blue River to flood in Saline county beginning around noon CDT on 6/24. Additional heavy rain producing thunderstorms later that afternoon added to the flooding and kept the Blue River around the Crete area above flood stage until just before midnight on the 26th. The river at Crete crested at 19.5 feet for about 24 hours centered near midnight on the 25th. Flood stage is 18 feet. The flooding affected mainly agricultural lowlands, but also closed a few county roads in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100172, 100173, 100174, 100184.